Kansas, 2006

Hail and Damaging Wind in Kansas, August 31, 2006

August 31, 2006 · NWS ICT · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 31, 2:33 PM CST, 5 hours 25 minutes earlier.

Area forecast discussion, Aug 31, 2:33 PM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
333 PM CDT THU AUG 31 2006

.DISCUSSION...
CONCERNS TONIGHT ARE PRECIP CHANCES TONIGHT THROUGH SAT.

TONIGHT:
LIGHT SHRA CONTINUE TO FESTER ALONG A 310-315K PRESSURE GRADIENT
SITUATED FROM HYS TO P28. THIS IS ALSO ALONG THE ERN EDGE OF MAIN
INSTABILITY AXIS IN WRN KS. SHRA/TSRA WILL CONTINUE TO MOVE OFF
THIS GRADIENT INTO CEN KS INTO THIS EVENING AND WEAKEN AS THEY
MOVE EAST. EXPECT THIS TREND TO CONTINUE FOR THE EVENING HOURS AS
MORE SHRA/TSRA REDEVELOP IN SWRN KS WHERE INSTABILITY IS BETTER
AND LIFT REESTABLISHES ITSELF. COULD SEE SOME OF TSRA ACTIVITY
MOVE BACK INTO AREAS WEST OF INTERSTATE 135 DURING THE EARLY
MORNING HOURS ON FRI AS ISENTROPIC LIFT AGAIN MOVES BACK INTO THE
AREA. SO WILL INCREASE POPS IN CEN KS AND AREAS WEST OF ICT BY FRI
MORNING.

FRI:
COULD SEE SOME SCATTERED SHRA/TSRA ACROSS AREAS WEST OF INTERSTATE
135 DURING THE MORNING HOURS FRI AS 310-315K ISENTROPIC LIFT
CONTINUES IN WRN SECTIONS. DO NOT EXPECT MANY OF THESE SHRA TO
SURVIVE INTO AREAS EAST OF THE TURNPIKE...AS INSTABILITY DIMINISHES.

FOCUS THEN SHIFTS TO THE AFTERNOON AND EVENING HOURS.  SOME MODEL
DIFFERENCES ON HOW THE MODELS HANDLE THE SHORTWAVE EXPECTED TO MOVE
ACROSS THE NRN PLAINS ON FRI WITH THIS IMPULSE HELPING TO PUSH COLD
FRONT SOUTH ACROSS NW KS ON FRI AND ACROSS MOST OF KS BY FRI EVE.
GFS LOOKS TO HAVE SOME FEEDBACK PROBLEMS...WITH BOTH MODELS NOT VERY
BULLISH ON INSTABILITY EXCEPT IN AREAS IN WRN KS.  WILL KEEP CHANCE
POPS IN MOST LOCATIONS AS ANY ACTIVITY THAT DOES DEVELOP WEST OF THE
AREA WILL PROGRESS TO THE EAST ACROSS THE FORECAST AREA FRI NIGHT.

SAT-SUN:
COULD SEE SOME LEFTOVER SHRA EARLY ON SAT AS MAIN UPPER LEVEL LOW
AND SHORTWAVE CONTINUES TO SPIN ACROSS THE HIGH PLAINS FOR THE
WEEKEND (SIMILAR TO THE SYSTEM LAST WEEKEND) WITH IMPULSES IN THE NW
FLOW ROTATING SOUTH INTO ERN SECTIONS OF KS.  MAIN DIFFERENCE WITH
THIS SYSTEM FROM LAST WEEKENDS IS THIS SYSTEM WILL BE A LITTLE
FURTHER NORTH.  LOW LEVEL MOISTURE WILL ALSO NOT BE AS PLENTIFUL FOR
THESE IMPULSES TO ACT UPON SO WILL SLOWLY REDUCE POPS ON SAT INTO
EARLY SUN WITH MAINLY ISOLATED SHRA EXPECTED.

NW FLOW WILL ALSO LEAD TO BELOW NORMAL TEMPS FOR MOST OF THE HOLIDAY
WEEKEND AS UPPER LOW PULLS SOME COOLER AIR INTO THE AREA.

MON:
CYCLONIC FLOW LINGERS ACROSS THE AREA INTO MON...WITH ANOTHER
IMPULSE ROTATING DOWN ACROSS ERN SECTIONS OF KS BY MON AFTERNOON.
COULD MAKE A CASE FOR KEEPING A POP IN SERN KS AS THIS IMPULSE
ROTATES THROUGH THE AREA...BUT MAINLY AN ISOLATED CHANCE AT BEST.
LOW LEVEL MOISTURE SEEMS TO BE LACKING AS WELL SO WILL LEAVE CHANCES
OUT FOR NOW. NW FLOW WILL ALSO LEAD TO FALL-LIKE TEMPS INTO THE
MIDWEEK TIME FRAME.

TUE-THU:
UPPER LEVEL SYSTEM MOVES COMPLETELY EAST OF THE AREA ON TUE WITH AN
UPPER LEVEL RIDGE BUILDING ACROSS THE ROCKIES INTO KS.  MOST OF KS
WILL BE ON THE FRONT SIDE OF THE RIDGE WITH N-NW FLOW PRODUCING COOL
AND DRY CONDITIONS.  RIDGE TRIES TO BREAK DOWN SOME BY THU AS NEXT
SYSTEM MOVES INTO THE PAC NW.  THIS WILL ALLOW SOME LOW LEVEL
MOISTURE TO RETURN TO SRN KS. NOT TOO SURE HOW MUCH MOISTURE WILL BE
AVAILABLE FOR ANY PRECIP CHANCES ON THU...OR TIMING OF ANY IMPULSE
UNDER THE RIDGE...SO WILL THE EXTENDED DRY FOR NOW.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    64  79  61  77 /  10  30  40  30
HUTCHINSON      63  77  60  76 /  30  40  40  30
NEWTON          63  78  60  77 /  10  30  40  30
ELDORADO        63  80  59  78 /  10  20  40  30
WINFIELD-KWLD   63  82  60  79 /  10  20  30  30
RUSSELL         61  75  56  74 /  60  50  50  30
GREAT BEND      61  75  57  74 /  60  50  50  30
SALINA          64  77  60  76 /  20  40  40  20
MCPHERSON       64  78  59  76 /  20  40  40  30
COFFEYVILLE     62  84  61  80 /  10  10  30  30
CHANUTE         61  83  61  80 /  10   5  30  20
IOLA            61  83  61  80 /  10   5  30  30
PARSONS-KPPF    62  83  61  80 /  10  10  30  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 31, 3:40 PM CST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
440 PM CDT THU AUG 31 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
440 PM CDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TONIGHT FOR LOCATIONS GENERALLY WEST
OF INTERSTATE 135. SOME OF THESE STORMS MAYBE STRONG...ESPECIALLY
OVER CENTRAL KANSAS. THE MAIN THREAT WOULD BE HAIL TO DIME SIZE. IN
ADDITION SOME OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL THAT
CAUSES SOME ISOLATED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SATURDAY FOR THE
ENTIRE AREA...AND FOR SOUTHEAST KANSAS SATURDAY NIGHT. WHILE THESE
STORMS ARE NOT EXPECTED TO BE SEVERE...THE STORMS FRIDAY AND FRIDAY
NIGHT MAY PRODUCE SOME LOCALLY HEAVY RAINFALL THAT CAUSES SOME
ISOLATED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON/KETCHAM

In the hours before

Special weather statement, Aug 31, 6:57 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
757 PM CDT THU AUG 31 2006

KSZ032-010145-
RUSSELL-
757 PM CDT THU AUG 31 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RUSSELL COUNTY...

AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GORHAM...OR 7 MILES WEST OF RUSSELL...AND
MOVING EAST AT 5 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

JAKUB

The radar

The Dodge City radar (KDDC), 141 km away, was scanning. The volume nearest the first event began at 01:56 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Russell

When
August 31, 7:58 PM CST
Where
Russell County, 7 mi S of Gorham
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.783, -99.017

Thunderstorm Wind, Russell

When
August 31, 8:28 PM CST
Where
Russell County, 12 mi S of Gorham
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.717, -99.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528729, 5528730.